Colorado, 2023Wildfire in Colorado, June 27 to 30, 2023
June 27 to 30, 2023 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 21 miles south of Durango near Bondad.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 21 miles south of Durango near Bondad.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 27, 10:47 AM MST, 37 minutes earlier.
Area forecast discussion, Jun 27, 10:47 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Tue Jun 27 2023
.UPDATE...
Issued at 930 AM MDT Tue Jun 27 2023
Based on wind information from the 12Z GJT sounding and the latest
guidance decided to add a few zones to the Wind Advisory.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 251 AM MDT Tue Jun 27 2023
The models are really nailing it right now. For the last few runs,
models have indicated some moisture moving up from the south as a
weak disturbance worked on said moisture to produce a few showers
and storms over far southern portions of the CWA. Looking at radar
currently, that's exactly what's happening. A few showers and
thunderstorms have formed over the San Juans, from about Telluride
south to the NM border, with some cloud-to-ground lightning
strikes also being noted. Not something we often see at 3AM but
there ya have it. Most convection will die down by 6AM but a few
stray showers are possible for the morning hours.
On tap today, wind, wind, and more wind. An area of low pressure
to our northwest remains fairly stationary, maybe some slight
eastward movement through the day, as a broad area of high
pressure over Texas does shift eastward. The pressure gradient
will remain tight across the CWA so we can expect another day of
gusty southwesterly winds. All models have indicated stronger
winds than those seen yesterday and the latest runs haven't
changed in that regard. Widespread wind gusts of 30 to 40 mph will
be common this afternoon with some spots seeing winds reach 45 mph
or higher. Wind advisories are in place for those spots. Added
zone 8 (Eagle, Glenwood Springs) to the going advisories as
guidance does show some gusts reaching over 45 mph early this
afternoon. Will need to keep an eye on zone 7 (New Castle, Rifle,
DeBeque) as they also look to get close to advisory level winds.
Dry conditions remain across the area so fire weather concerns
remain heightened with many Red Flag Warnings remaining in place.
Tomorrow, more of the same though winds will be somewhat lighter.
The trough remains to our west and the high to our southeast with
that jet just not moving all the much. Dry conditions remain in
place and with another day of gusty winds, those fire weather
concerns remain in place. Issued a Fire Weather Watch for
Wednesday for those gusty winds, critical fuels, and low
humidities.
.LONG TERM...(Wednesday night through Monday)
Issued at 251 AM MDT Tue Jun 27 2023
After a quiet night Wednesday night, dry, warm, and breezy
conditions out ahead of the trough to our west will make for another
day of critical fire weather on Thursday. With deep mixing and an 80
kt southwesterly jet overhead, gusty winds are a solid bet. There
may be just enough moisture and instability to touch off a few
isolated showers and storms across the eastern Uinta mountains or
along the Continental Divide later Thursday afternoon and evening,
but a very dry subcloud layer likely points to virga instead of
wetting rains.
The trough quickly moves overhead on Friday morning and will be on
its way out later that afternoon and evening. Other than another low
risk for a few isolated showers and storms along the Continental
Divide Friday afternoon, the rest of the CWA will likely be dry for
the day. Thankfully, fire weather concerns should be more localized
and not as widespread given a weaker gradient and less wind. In the
wake of the exiting trough, a ridge builds across the Great Basin
which will help to bring another reinforcing shot of dry air across
eastern Utah and western Colorado.
The ridge remains the dominant feature heading into Saturday and
Sunday; however, a couple weak waves are likely to move across the
northern half of the forecast area within west and northwesterly
flow. These perturbations may attempt to bring a few more moisture
starved showers and storms along the spine of the Uintas and along
the Continental Divide. Otherwise, dry weather is expected
elsewhere. Similar weather likely continues into Monday as well.
Temperatures will largely remain near seasonal normals for Thursday,
Friday, and Saturday... then steadily increase as we head into
Sunday and Monday. In fact, as previously mentioned, high
temperatures may approach the triple digits in the lower desert
valleys given the proximity of the ridge. Right on cue for the
beginning of July.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Jun 27 2023
Windy and dry conditions will continue today through the daylight
hours. Strong southwest winds will gust 40-50 mph today at most of
the terminals. Some haze and blowing dust could reduce
visibilities at times. Did not mention this in TAFs, as it will be
a very isolated circumstance. Winds will begin to settle near
dusk and light terrain driven winds will return during the
overnight hours. Winds will begin to pick up at tail end of this
TAF period on Wednesday morning with another warm, sunny day
expected on the West Slope tomorrow.
&&
.FIRE WEATHER...
Issued at 251 AM MDT Tue Jun 27 2023
The hot, dry, and windy southwest flow pattern continues into
Friday. Where fuels are cured across low elevations of the
forecast area, critical fire weather conditions will exist over
the next few days. Red Flag Warnings remain in effect for this
evening and Tuesday. Zones 203 and 205 have increased the
elevation of cured fuels to 7500 feet. Gusty winds will continue
Wednesday and Thursday and with dry conditions in place, went
ahead and issued a Fire Weather Watch for the same zones as today
for Wednesday. Will likely need another one for Thursday before we
see some relief on Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ203-205-207-
290>293-295.
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ203-205-207-290>293-295.
Wind Advisory until 9 PM MDT this evening for COZ006>008-011-014-
020>022.
UT...Fire Weather Watch from Wednesday morning through Wednesday
evening for UTZ491.
Wind Advisory until 9 PM MDT this evening for UTZ022-027.
Red Flag Warning until 10 PM MDT this evening for UTZ491.
&&
UPDATE...TGJT
SHORT TERM...TGR
LONG TERM...MDM
AVIATION...LTB
FIRE WEATHER...TGJTHazardous weather outlook, Jun 27, 2:25 AM MST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
325 AM MDT Tue Jun 27 2023
COZ001>014-017>023-UTZ022>025-027>029-281530-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
325 AM MDT Tue Jun 27 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds of 35 to 45 mph, possibly higher at times, will occur
across the area today. Several wind advisories have been issued
to account for these stronger winds. As dry conditions remain in
place, critical fire weather conditions will continue to be met
where fuels are also deemed critical. Red Flag Warnings have been
issued to account for this.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds will continue to be gusty Wednesday and Thursday though they
won't be as strong. That being said, critical fire weather
conditions will continue so a Fire Weather Watch has been issued
for Wednesday and chances are another will be needed for Thursday.
An approaching trough on Thursday may bring a few showers/storms
but coverage looks to be isolated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Animas River Basin
- When
- June 27, 11:24 AM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Property damage
- $250,000
- Reported by
- Tribal Official
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The Arkansas Loop Fire began in late June from unknown causes, 21 miles south of Durango, near Bondad. The fire grew to 127 acres before it was contained in mid July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
- Damaging Winds in Florida, June 27, 2023$2,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101959.